Indiana, 2009Tornado and Flash Flood in Indiana, August 4, 2009
August 4, 2009 · NWS IND · 40 events in 21 counties and zones
All modes of severe weather were noted during this event. Hail was the primary threat from the scattered early event storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $332,000
- Crop damage
- $7,000
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
All modes of severe weather were noted during this event. Hail was the primary threat from the scattered early event storms. Then, the bow echo pushed across Central Indiana producing widespread wind damage. A brief tornado even caused some damage where the bow echo met the east-west orientated line of scattered storms in Central Indiana. Heavy rain and flooding, some of it flash flooding, were also widely observed across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 1:20 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 4, 1:20 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 AM EDT TUE AUG 4 2009
.DISCUSSION...RADAR SHOWS ISOLATED TSRA OVER CENTRAL IL PUSHING
EAST TOWARD INDIANA EARLY THIS MORNING...PROBABLY IN RESPONSE TO
SOME ISENTROPIC LIFT. A FRONTAL BOUNDARY WAS FOUND ACRS CENTRAL WI
ACRS KS TO LOW PRES IN CENTRAL KS. AIR MASS ACRS CENTRAL INDIANA IS
MORE MOIST AND AND WARMER THAN 24HRS AGO...BY ABOUT 10
DEGREES...WITH TEMPS IN THE LOWER 70S AND DEW POINTS IN THE LOWER
AND MIDDLE 60S.
MAIN FORECAST CHALLENGE TDY WL BE POPS.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WL
USE A BLEND. FRONTAL BOUNDARY EXPECTED TO SAG TOWARD INDIANA TODAY
AND KEEP A WARM AND MOIST AIR MASS IN PLACE ACRS THE FA. ONGOING
TSRA DEVELOPMENT IS EXPECTED TO SLOWLY DIMINISH LATER THIS MORNING
AS ISENTROPIC LIFT IS LOST. LATER THIS AFTERNOON AS MAX HEATING
OCCURS IN THE MIDDLE AND UPPER 80S...FORECAST SOUNDINGS SHOW VERY
GOOD INSTABILITY WITH OBSCENE CAPE NEAR 4K J/KG AND LI'S BETWEEN -6
AND -9 DEPENDING UPON YOUR FAVORITE MODEL CHOICE. BIG CAVEAT IS
SHEAR...IT IS MINIMAL. FURTHERMORE CONVECTIVE TEMPS ARE IN THE UPPER
80S TO NEAR 90. WE HAVE NOT GOTTEN TO THOSE LEVELS IN WHAT SEEMS
LIKE WEEKS. STILL GIVEN THE ABOVE INSTABILITY AND FRONTAL BOUNDARY
IN THE AREA WL CONTINUE TO CARRY PCPN CHCS. ONGOING FORECAST POPS OF
40 SEEM QUITE APPROPRIATE. BASED UPON H8 TEMPS...WL LEAN 1-2 DEGREES
COOLER THAN MAVMOS ON HIGHS TDY.
LINGERING DAYTIME CONVECTION COULD LINGER IN TO THE EVENING HOURS
TONIGHT AND WL NEED TO CONTINUE TO CARRY POPS. EVEN AT 06Z
WED...CAPES REMAIN OVER 3K J/KG WITH LI'S NEAR -7 TO -8. TIME
SECTIONS SHOW LOWER LVL MOISTURE IS ABUNDANT. THE PROBLEM IS THE
LACK OF SHEAR...AND THE WEAK FLOW ALOFT. H8 SHOWS LITTLE IN THE WAY
OF A NOCTURNAL JET THAT MIGHT DRIVE STORMS. THUS WL CONTINUE A LOW
CHC POP AND STICK CLOSE TO THE MAVMOS FOR LOWS AS THEY APPEAR VERY
REASONABLE GIVEN MOIST DEW POINT TEMPS.
NORTHWEST FLOW UPPER FLOW CONTINUES ON WED AND WED NIGHT WHILE WARM
AND MOIST AIR IS IN PLACE AT THE SFC. FORECAST SOUNDINGS STILL
INDICATE FAVORABLE CAPE AND LI/S ALBEIT NOT AS FAVORABLE AS TUESDAY.
GIVEN THIS WL STILL INCLUDE SOME LOW CHC POPS FOR TSRA. WITH LITTLE
CHANGE IN H8 TEMPS WL LEAN TOWARD PERSISTENCE FOR HIGHS WHICH MIGHT
BE 1-2 DEGREES COOLER THAN THE MAVMOS. WL AGAIN STICK CLOSE TO THE
MAVMOS FOR LOWS.
BASED UPON THE ONGOING PATTERN CAN FIND LITTLE REASON TO NOT INCLUDE
POPS AGAIN ON THURSDAY. WARM AND MOIST AIR MASS WILL STILL BE IN
PLACE...ALONG WITH THE UPPER RIDGE ACRS THE ROCKIES...SPILLING WEAK
SHORT WAVES TOWARD INDIANA IN THE NORTHWEST FLOW. NOT TO MENTION THE
LINGERING SFC BOUNDARY ACRS SRN INDIANA. THUS WL KEEP LOW CHC POPS
IN THE FORECAST ALONG WITH PERSISTENCE TYPE HIGH TEMPS.
&&
.AVIATION...DISCUSSION FOR THE 06Z TAFS
SCATTERED THUNDERSTORMS STARTING TO DEVELOP OVER SOUTHERN AND WEST
CENTRAL ILLINOIS AS 850 MB JET INCREASES. THERE IS PRETTY GOOD
ISENTROPIC LIFTING AND SCATTERED THUNDERSTORMS SHOULD INCREASE
OVERNIGHT WITH MOST OF THESE MOVING TOWARDS SW INDIANA.
FARTHER NORTH TIMING IS MORE UNCERTAIN AS ISENTROPIC LIFT IS WEAKER
THIS MORNING. AIR MASS IS VERY UNSTABLE DURING THE DAY TUESDAY AND A
WEAK COLD FRONT WILL PUSH INTO CENTRAL INDIANA TUESDAY EVENING.
THERE WILL BE SCATTERED THUNDERSTORMS...BUT WITH LOW CHANCES AND
LOTS OF UNCERTAINTY IN TIMING WILL MENTION CB IN KBMG AND KHUF
DURING THE ENTIRE PERIOD AND KIND AND KLAF AFTER 14Z TUESDAY. WL
ALSO HAVE TO TAKE A LAST SECOND LOOK TO SEE IF THE WCNTRL IL STORMS
HOLD TOGETHER AND STAY ON TRACK AND THUS MAY NEED TO ADD CB'S
OVERNGT TO IND.
EXCEPT FOR THE FEW THUNDERSTORMS...VFR CONDITIONS WILL BE THE RULE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...JH/MK
PUBLIC...PUMA
Hazardous weather outlook, Aug 4, 2:50 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 AM EDT TUE AUG 4 2009
INZ021-028>031-035>049-051>057-060>065-067>072-050800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
350 AM EDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS
CENTRAL INDIANA. ANY STORMS THAT DO BECOME SEVERE ARE MOST LIKELY
TO OCCUR DURING THE AFTERNOON AND EVENING HOURS.
THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND...LARGE
HAIL AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY THROUGH SATURDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ON THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
Event by event
29 thunderstorm wind, 7 hail, 2 flood, 1 flash flood, 1 tornado. Local standard time, as filed.
Hail, Henry
- When
- August 4, 2:58 AM EST to 3:00 AM EST
- Where
- Henry County, 0.53 mi NNE of New Castle
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -85.368
Thunderstorm hail, the size of ping pong balls was observed at 15th Street and Grand Avenue in New Castle.
Hail, Lawrence
- When
- August 4, 3:10 AM EST to 3:12 AM EST
- Where
- Lawrence County, 1.08 mi E of Virgil Grissom Arpt
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -86.400
Hail, Lawrence
- When
- August 4, 3:25 AM EST to 3:27 AM EST
- Where
- Lawrence County, 0.54 mi E of Last O Olitic
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -86.490
Hail, Lawrence
- When
- August 4, 3:38 AM EST to 3:40 AM EST
- Where
- Lawrence County, 0.88 mi SW of Bedford
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.860, -86.490
Hail, Lawrence
- When
- August 4, 3:46 AM EST to 3:48 AM EST
- Where
- Lawrence County, 1.61 mi W of Virgil Grissom Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -86.450
Hail, Owen
- When
- August 4, 4:11 AM EST to 4:13 AM EST
- Where
- Owen County, 0.62 mi NE of Spencer
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.287, -86.763
Golf ball sized hail was reported by law enforcement in Spencer.
Hail, Jackson
- When
- August 4, 4:31 AM EST to 4:33 AM EST
- Where
- Jackson County, 2.55 mi ENE of Bobtown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -85.910
The time this event occurred is estimated.
Thunderstorm Wind, Jackson
- When
- August 4, 5:26 AM EST
- Where
- Jackson County, Tampico
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -85.950
A spotter reported a feed mill and several barns flattened in Tampico due to thunderstorm wind gusts. The time of this report was estimated.
Thunderstorm Wind, Jackson
- When
- August 4, 5:45 AM EST
- Where
- Jackson County, 1.98 mi ENE of Uniontown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 38.842, -85.786
Trees were downed near State Route 250 and County Road 950 West due to thunderstorm wind gusts.
Flash Flood, Jackson
- When
- August 4, 6:20 AM EST to 8:15 AM EST
- Where
- Jackson County, 0.54 mi W of Spraytown to 1.39 mi NNW of Shields
- Cause
- Heavy Rain
- Property damage
- $30,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.020, -86.090
State police reported multiple road closings across northwest Jackson County due to flash flooding. Several residences were reported flooded as well. One mobile home was rolled due to the flash flooding as well.
Flood, Decatur
- When
- August 4, 8:11 AM EST to 10:11 AM EST
- Where
- Decatur County, 3.11 mi E of Westport to 3.14 mi WNW of Westport
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.184, -85.522
The Decatur County EMA reported water over roadways located across the central and southern portion of the county. Rainfall rates of over two inches per hour were also observed.
Flood, Hendricks
- When
- August 4, 8:50 AM EST to 10:50 AM EST
- Where
- Hendricks County, 2.49 mi E of Brownsburg to 2.53 mi E of Brownsburg
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.848, -86.353
A ham radio operator reported 6 to 8 inches or more of water over 56th Street just east of Ronald Reagan Parkway.
Thunderstorm Wind, Fountain
- When
- August 4, 10:33 AM EST
- Where
- Fountain County, 2.46 mi S of Riverside
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.294, -87.171
Law enforcement reported a tree downed near the intersection of Bethel and Riverside Road due to thunderstorm wind gusts. A motorcyclist was involved in an accident with the tree and had to be transported to the hospital.
Thunderstorm Wind, Vigo
- When
- August 4, 10:35 AM EST
- Where
- Vigo County, 1.86 mi SSW of Shephardsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.576, -87.436
A full tree, 18 inches in diameter, was downed east of New Goshen due to thunderstorm wind gusts.
Thunderstorm Wind, Fountain
- When
- August 4, 10:38 AM EST
- Where
- Fountain County, 0.69 mi S of Attica
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.290, -87.250
Multiple trees, including one against a house, were downed in Attica due to thunderstorm wind gusts. Power was also out to parts of Attica.
Thunderstorm Wind, Vigo
- When
- August 4, 10:41 AM EST
- Where
- Vigo County, 0.36 mi ENE of Prairieton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 39.371, -87.473
The roof was reportedly lifted off a building on State Route 63 near Prairieton due to thunderstorm wind gusts.
Thunderstorm Wind, Tippecanoe
- When
- August 4, 10:45 AM EST
- Where
- Tippecanoe County, 0.34 mi SSW of (Laf)purdue Univ Laf
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.416, -86.933
Thunderstorm Wind, Vigo
- When
- August 4, 10:45 AM EST
- Where
- Vigo County, 1.35 mi ENE of Sycamore Park
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.507, -87.406
An 80 pound bail of hay was blown along Old Highway 41 due to thunderstorm wind gusts, south of Old Fort Harrison and north of Terre Haute.
Thunderstorm Wind, Tippecanoe
- When
- August 4, 11:02 AM EST
- Where
- Tippecanoe County, 0.31 mi S of (Laf)purdue Univ Laf
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 40.416, -86.930
Thunderstorm Wind, Clinton
- When
- August 4, 11:05 AM EST
- Where
- Clinton County, 1.41 mi ESE of Fickle
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 40.262, -86.655
A semi-truck was blown over at Interstate 65 and State Route 28 due to thunderstorm wind gusts. The time this even occurred is estimated.
Thunderstorm Wind, Boone
- When
- August 4, 11:10 AM EST
- Where
- Boone County, 0.1 mi E of Lebanon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.050, -86.468
A tree, 3 feet in diameter, was blown down in the 300 block of South Meridian due to thunderstorm wind gusts.
Thunderstorm Wind, Hendricks
- When
- August 4, 11:10 AM EST
- Where
- Hendricks County, 1.38 mi S of Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $300
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -86.529
A decayed 12 inch diameter limb was blown down due to thunderstorm wind gusts. This limb blocked Highway 39 south of Danville.
Tornado, Morgan
- When
- August 4, 11:10 AM EST to 11:11 AM EST
- Where
- Morgan County, 0.4 mi ENE of Eminence to 0.58 mi ENE of Eminence
- Rating
- EF1
- Path length
- 0.21 mi
- Path width
- 50 yd
- Property damage
- $85,000
- Crop damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 39.523, -86.643
A representative from the National Weather Service reclassified the damage in Eminence to be from a weak tornado. The damage began on the west side of Back Street, where corn stalks were pressed down and pointing towards the east-northeast. The damage continued eastward across the street where a tied-down, single-wide mobile home was flipped over and destroyed. More damage was found across State Road 42 where much of a large tree was downed and another mobile home was damaged and unlivable. The track continued east where a home on North Forest Street was destroyed as its roof was totally lifted and spread downstream about 100 yards. A garage located just behind this house had its roof collapsed and debris located just behind it. Winds were estimated near 105 miles per hour, placing the damage as EF1 on the Enhanced Fujita Scale.
Thunderstorm Wind, Morgan
- When
- August 4, 11:13 AM EST
- Where
- Morgan County, 1.07 mi W of Monrovia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -86.500
A trained spotter estimated thunderstorm wind gusts at 60 to 65 miles per hour in this location. Pea sized hail was also noted.
Thunderstorm Wind, Clinton
- When
- August 4, 11:14 AM EST
- Where
- Clinton County, 0.53 mi E of Frankfort
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 40.280, -86.510
Multiple trees were downed in Frankfort due to thunderstorm wind gusts.
Thunderstorm Wind, Morgan
- When
- August 4, 11:17 AM EST
- Where
- Morgan County, Mooresville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Storm Chaser
- Coordinates
- 39.620, -86.370
A storm chaser reported a 12 to 15 inch diameter tree down in Mooresville due to thunderstorm wind gusts. This spotter also estimated winds at around 65 miles per hour.
Thunderstorm Wind, Knox
- When
- August 4, 11:20 AM EST
- Where
- Knox County, Vincennes
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 38.680, -87.520
Two different areas in Vincennes saw many uprooted and snapped off trees due to thunderstorm wind gusts. One of the areas was a mile north of the Executive Inn and the other was about two miles southeast of the same inn.
Thunderstorm Wind, Marion
- When
- August 4, 11:22 AM EST
- Where
- Marion County, 0.53 mi W of Indianapolis Intl Ar
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.720, -86.290
Thunderstorm Wind, Marion
- When
- August 4, 11:22 AM EST
- Where
- Marion County, 0.03 mi E of Flackville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.780, -86.179
An 8 to 9 inch diameter tree was blown down due to thunderstorm wind gusts near the intersection of 10th and Wilson Street. The time this event occurred is estimated.
Thunderstorm Wind, Morgan
- When
- August 4, 11:25 AM EST
- Where
- Morgan County, 2.16 mi NNW of Paragon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.429, -86.584
Trees were downed between Paragon and Eminence due to thunderstorm wind gusts. Most of the downed trees were observed around Strawberry Lane. The time this event occurred is estimated.
Thunderstorm Wind, Monroe
- When
- August 4, 11:30 AM EST
- Where
- Monroe County, 0.89 mi S of Arlington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.187, -86.552
Power lines were downed near the intersection of Highways 37 and 46 due to thunderstorm wind gusts.
Thunderstorm Wind, Hamilton
- When
- August 4, 11:30 AM EST
- Where
- Hamilton County, 0.55 mi ESE of Noblesville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.046, -86.011
Numerous trees and power lines were downed in the old town area of Noblesville. The time this event occurred is estimated.
Thunderstorm Wind, Brown
- When
- August 4, 11:35 AM EST
- Where
- Brown County, 2.02 mi ENE of Bean Blossom
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 39.279, -86.214
Damage was done to a house in the Woodland Lake area due to thunderstorm wind gusts. An amateur radio tower was blown down and a 2 inch steel diameter pipe was sheared off a wall. Multiple trees were down in this vicinity as well. The time this event occurred was estimated.
Thunderstorm Wind, Monroe
- When
- August 4, 11:40 AM EST
- Where
- Monroe County, Bloomington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -86.520
A spotter estimated thunderstorm wind gusts between 60 to 70 miles per hours in Bloomington.
Thunderstorm Wind, Monroe
- When
- August 4, 11:40 AM EST
- Where
- Monroe County, Ellettsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.230, -86.620
Many trees were downed, uprooted, or split due to thunderstorm wind gusts within Ellettsville. No information on whether any homes were damaged by these trees.
Thunderstorm Wind, Madison
- When
- August 4, 11:50 AM EST
- Where
- Madison County, 0.98 mi NNE of Perkinsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.163, -85.863
A 12 inch diameter tree was blown down at State Route 13 and County Road 400 North due to thunderstorm wind gusts.
Thunderstorm Wind, Hancock
- When
- August 4, 12:00 PM EST
- Where
- Hancock County, 0.31 mi W of Pope Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -85.756
A healthy 12 inch diameter tree was blown down near the intersection of McKenzie Road and Apple Street due to thunderstorm wind gusts.
Thunderstorm Wind, Jennings
- When
- August 4, 12:15 PM EST
- Where
- Jennings County, 0.54 mi SSW of Grayford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.963, -85.585
A tree was downed near State Route 7 and Grayford Road due to thunderstorm wind gusts.
Thunderstorm Wind, Martin
- When
- August 4, 12:20 PM EST
- Where
- Martin County, 0.54 mi W of Shoals
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 38.670, -86.790
Trees were downed near Shoals due to thunderstorm wind gusts.
Thunderstorm Wind, Henry
- When
- August 4, 12:20 PM EST
- Where
- Henry County, 1.01 mi SW of Blountsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 40.058, -85.242
Trees were downed in this location due to thunderstorm wind gusts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
- Damaging Winds and Heavy Rain in Illinois, August 4, 2009$128,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195085, 195087, 195088, 195089, 195091, 195092, 195095, 195393, 195394, 196103, 196120, 196121, 195395, 195402, 195397, 195399, 195400, 195439, 195440, 195403, 195441, 195442, 195736, 195443, 195444, 195445, 196586, 195446, 195452, 195455, 195414, 195456, 195463, 195447, 196587, 195465, 195411, 195466, 195468, 195469.